Alert archive / Virginia / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Blacksburg, VA

November 16, 202533 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Nov 16, 2025, 2:32 AM EST for 33 counties in Virginia; 6 counties in North Carolina. It took effect at Nov 16, 2025, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2025, 2:32 AM EST (07:32 UTC)
In effect from
Nov 16, 2025, 11:00 AM EST
Expired
Nov 16, 2025, 6:00 PM EST
In force
7 hr
Issued by
NWS Blacksburg, VA
All 39 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS81 KRNK 160732
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
232 AM EST Sun Nov 16 2025

...DANGEROUS FIRE WEATHER CONDITIONS POSSIBLE TODAY...

.Gusty winds combined with low relative humidity and dry fuels
will result in the potential for dangerous fire behavior this
afternoon and evening. 

NCZ003>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
161545-
/O.UPG.KRNK.FW.A.0002.251116T1300Z-251116T2300Z/
/O.NEW.KRNK.FW.W.0005.251116T1600Z-251116T2300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
232 AM EST Sun Nov 16 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING FOR MUCH OF VIRGINIA AND NORTH CENTRAL NORTH CAROLINA...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for gusty winds and low relative humidities, which is in 
effect from 11 AM this morning to 6 PM EST this evening. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...Central, western, and southwest Virginia, and
  north central North Carolina

* TIMING...From late morning into the early evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 69.

* LIGHTNING...None.

* IMPACTS...Gusty winds, dry fuels, and low relative humidity
  values will be favorable for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire
2 follow-up statements
041 
WWUS81 KRNK 161440
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
940 AM EST Sun Nov 16 2025

...DANGEROUS FIRE WEATHER CONDITIONS POSSIBLE TODAY...

.Gusty winds combined with low relative humidity and dry fuels
will result in the potential for dangerous fire behavior this
afternoon and evening.

NCZ003>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
162300-
/O.CON.KRNK.FW.W.0005.251116T1600Z-251116T2300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
940 AM EST Sun Nov 16 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING
FOR MUCH OF VIRGINIA AND NORTH CENTRAL NORTH CAROLINA...

* AFFECTED AREA...In North Carolina, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  019 Wilkes and Fire Weather Zone 020 Yadkin. In Virginia, Fire 
  Weather Zone 007 Tazewell, Fire Weather Zone 009 Smyth, Fire 
  Weather Zone 010 Bland, Fire Weather Zone 011 Giles, Fire 
  Weather Zone 012 Wythe, Fire Weather Zone 013 Pulaski, Fire 
  Weather Zone 014 Montgomery, Fire Weather Zone 015 Grayson, 
  Fire Weather Zone 016 Carroll, Fire Weather Zone 017 Floyd, 
  Fire Weather Zone 018 Craig, Fire Weather Zone 019 Alleghany 
  VA, Fire Weather Zone 020 Bath, Fire Weather Zone 022 Roanoke, 
  Fire Weather Zone 023 Botetourt, Fire Weather Zone 024 
  Rockbridge, Fire Weather Zone 032 Patrick, Fire Weather Zone 
  033 Franklin, Fire Weather Zone 034 Bedford, Fire Weather Zone 
  035 Amherst, Fire Weather Zone 043 Henry, Fire Weather Zone 
  044 Pittsylvania, Fire Weather Zone 045 Campbell, Fire Weather 
  Zone 046 Appomattox, Fire Weather Zone 047 Buckingham, Fire 
  Weather Zone 058 Halifax and Fire Weather Zone 059 Charlotte.

* TIMING...From late morning into the early evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...Up to 66.

* LIGHTNING...None.

* IMPACTS...Gusty winds, dry fuels, and low relative humidity 
  values will be favorable for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire
303 
WWUS81 KRNK 162256
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
556 PM EST Sun Nov 16 2025

...CRITICAL FIRE WEATHER CONDITIONS ENDING THIS EVENING...

.As temperatures cool off this evening, RH values are rising,
which will take the fire danger out of the critical criteria.

NCZ003>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
170000-
/O.EXP.KRNK.FW.W.0005.000000T0000Z-251116T2300Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
556 PM EST Sun Nov 16 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM EST THIS EVENING FOR MUCH
OF VIRGINIA AND NORTH CENTRAL NORTH CAROLINA...

Despite rising RH values overnight, strong winds and low dewpoints
will continue into Monday. Extreme caution should be exercised in
regards to any type of burning. Additional Special Weather 
Statements for increased fire danger may be needed on Monday.

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Nov 16, 2:21 AM EST, 11 minutes earlier.

Area forecast discussion, Nov 16, 2:21 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
221 AM EST Sun Nov 16 2025

.SYNOPSIS...
A frontal boundary will bring showers to the mountains this
morning. Gusty northwest winds will follow after the frontal
passage during Sunday and Monday. Another frontal boundary could
provide the next chance of rain for the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 AM EST Sunday...

Key Messages:

1) A few areas of rain across the mountains this morning.

2) Very dry conditions and gusty winds expected later today
behind a cold front.

3) Fire weather concerns today. (See Fire Weather Section)

A cold front is in the process of crossing the Appalachians
this morning. This front will provide bring some showers and
possibly some isolated thunder to the mountains. However,
diminishing upper level support will prevent rain from making it
east of the mountains.

Behind the passing front, winds will become increasingly gusty
throughout the morning and will continue to bring very gusty
winds into the afternoon and evening. Gusts in excess of 30mph
will be common, with many locations across the mountains likely
to see gusts in excess of of 40mph at times. Cooler air will
filter in across the higher elevations, with highs generally in
the 50s. However, will still see substantial warming over the
Piedmont and highs will likely reach into the mid/upper
60s...possibly reaching 70 in a few locations. Strong winds, a
very dry airmass and above normal temperatures will result in
increased fire danger concerns today and a Red Flag Warning will
be issued across most of Virginia and North Carolina. See the
fire weather discussion for further details.

Temperatures tonight will fall into the 20s and 30s as cold air
advection increases. These values should recover towards the
lower 40s to the lower 50s along and west of the Blue Ridge on
Sunday. Downslope flow in the Piedmont should boost high
temperatures into the mid to upper 50s by Sunday afternoon.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 145 AM EST Sunday...

Key Messages:

1) Dry high pressure builds in Monday and conditions remain dry
into Tuesday.

2) Weak disturbance brings another chance of rain Tuesday night
and Wednesday.

Upper trough will begin to exit east into the Atlantic by
Monday, but locally, will still remain in a northwest flow
regime. Northwest winds will be less gusty than Sunday, but
still could see areas gusting over 20mph at times. Winds
gradually relax by Monday night as high pressure begins to build
east into the Mid- Atlantic region by Tuesday.

Tuesday should remain dry as high pressure shifts east into the
Atlantic ahead of an approaching system moving out of the
Central Plains. Increasing cloud cover is likely, but rain
appears to hold off until Tuesday night when weak isentropic
lift associated with a lifting warm front brings showers into
the region.

Cooler daytime highs and chilly overnights for Monday and
Tuesday. Wednesday will feature widespread above normal
temperatures once again with many locations in the 60s and low
70s and lows Wednesday night only reaching into the upper
40s/low 50s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 AM EST Sunday...

1) Increasing confidence for above normal temperatures into the
weekend.

2) Some showers possible, but widespread rainfall not likely.

Broad southeast ridge will continue to strengthen into the
latter half of the week, featuring very warm above normal
temperatures. Guidance is in overall agreement that this ridging
will persist into the weekend, which will result in warm
temperatures through next Sunday.

A deep trough will amplify across the Central Plains
Thursday and Friday, but will eventually get sheared and weaken
as it approaches the Great Lakes Friday night and Saturday. This
will prevent any widespread chances of rain locally, other than
areas of residual showers.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 200 AM EST Sunday...

Rain that is associated with an approaching front is currently
moving across the mountains this morning. Some brief downpours
will be possible, which in return may result in periods of IFR
for LWB/BLF. This line of rain is expected to weaken by daybreak
and VFR should be the prevailing category into tonight.

Winds will be the main forecast issue today, with many locations
expected to gust to 30kts or higher during the day. Highest
gusts should be confined to locations along and west of the Blue
Ridge, where some gusts over 40kts could be possible.

Winds to relax a bit tonight, but still remain elevated in the
20 to 30kt range.

.EXTENDED AVIATION OUTLOOK...

Winds will persist though will be slightly weaker as we head
into next week. Weather becomes benign briefly on Mon/Tues,
resulting in VFR conditions. Some MVFR possible Tues night/Weds
with a passing system. VFR to return for the latter half of the
week.

&&

.FIRE WEATHER...
As of 220 AM EST Sunday...

Key Messages:

1) Critical fire weather conditions today.

2) A heightened risk of fire danger continues in Monday.

A very dry airmass arrives today behind a frontal boundary
moving in from the west. As the front crosses the region, winds
will become increasingly gusty from the northwest. Gusts in
excess of 30 mph will be common late this morning, and these
gusts are expected to continue into the evening hours. The
higher elevations could see gusts exceeding 40mph at times. The
combination of very gusty winds, low RH values dropping into the
teens and 20 percent range, along with above normal temperatures
will result in critical fire danger today. This biggest
uncertainty at the moment is how much rainfall is expected this
morning. Some locations across the mountains have received a
couple tenths, but this has been mainly confined to West
Virginia. Even with some rain this morning, rapid drying is
expected with the combination of a dry airmass and gusty winds.
As such, have opted to issue a Red Flag Warning for a large
portion of Virginia and northern North Carolina.

Very dry conditions will persist into Monday and with a day of
drying today, Monday could be just as much of a concern as
today. Although winds will be slightly less with gusts into the
20 mph range, min RH expected to fall into the teens late Monday
morning and into Monday afternoon. This will continue fire
weather concerns and additional headlines may be needed to
address this concern in future forecast updates.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST today for VAZ007-009>020-022>024-
     034-035.
     Fire Weather Watch from 8 AM EST this morning through this
     afternoon for VAZ007-009>020-022>024-032>035-043>047-058-
     059.
NC...Wind Advisory until noon EST today for NCZ001-002-018.
     Fire Weather Watch from 8 AM EST this morning through this
     afternoon for NCZ003>006-019-020.
WV...Wind Advisory until noon EST today for WVZ042>044-507-508.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...BMG
FIRE WEATHER...BMG
Hazardous weather outlook, Nov 15, 7:22 PM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
722 PM EST Sat Nov 15 2025

NCZ003>006-019-020-VAZ032-033-043>047-058-059-170030-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
722 PM EST Sat Nov 15 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-WVZ042>044-507-508-170030-
Ashe-Alleghany NC-Watauga-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
722 PM EST Sat Nov 15 2025

This Hazardous Weather Outlook is for northwest North Carolina and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>020-022>024-034-035-170030-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-
Amherst-
722 PM EST Sat Nov 15 2025

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

Nearby

Red Flag Warnings in Virginia, 2025Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.